Colorado, 2003

Lightning Strike in Colorado, July 28, 2003

July 28, 2003 · NWS GJT · 1 event in 1 county or zone

Three mare quarter horses were killed by a lightning strike in an open field.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Three mare quarter horses were killed by a lightning strike in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 12:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 12:43 PM MST, 1 hour 17 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT MON JUL 28 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN
JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY.
MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE
NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU
TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE
CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES
FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY
MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER
SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES.  CJC

WEDNESDAY THROUGH FRIDAY...
WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN
AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS
WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE
SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE
NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD
COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A
COUPLE DEGREES. HEFFERNAN

SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO
THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING
DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG
MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW
DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK
DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN
PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 28, 5:00 AM MST, 9 hours before
COZ001>014-017>023-UTZ022>025-027>029-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS.  A
FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN
RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE
SOUTHWESTERN SAN JUAN MOUNTAINS.  IN ADDITION...GUSTY WINDS TO 40
MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL
ACCOMPANY THE STRONGER STORMS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70.  THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
SHOWERS...HAIL...AND STRONG GUSTY WINDS.

The radar

The Grand Junction radar (KGJX), 190 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Routt

When
July 28, 2:00 PM MST
Where
Routt County, 2 mi SE of Steamboat Spgs
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379198.